Are you a Health Professional? Jump over to the doctors only platform. Click Here

Bone Density Returns After Teens Stop Depo-Provera

Print Friendly, PDF & Email

The long-acting injected contraceptive Depo-Provera, popular among adolescent women, produces a significant drop in bone mineral density — but it seems to rebound once the drug is stopped, new research shows.

“These findings are reassuring for those concerned about future risk of fractures,” the study’s lead author, Dr. Delia Scholes, from the Group Health Cooperative in Seattle, said in a statement. “This information can be useful in helping young women balance the need to avoid unintended pregnancies with the need to build strong bones.” The findings, which appear in the Archives of Pediatrics and Adolescent, are based on a study of 80 teenagers who used Depo-Provera (also known as depot medroxyprogesterone acetate, or DMPA) and a comparison group of 90 young women who did not use the contraceptive. Compared with this “control” group, bone mineral density at the hip and spine dropped significantly among DMPA users, the investigators note. Moreover, bone loss occurred more rapidly in new users than in longer-term users. During the 3-year follow-up period, 61 of the users stopped getting injections of Depo-Provera. These women experienced a significant rise in bone density at all body sites compared with controls, suggesting that the loss in bone density was reversible. “Given the increasing public health importance of osteoporosis, factors that may affect peak bone mass attainment and maintenance have received deservedly greater emphasis,” the authors note. The current findings suggest that the reversibility of DMPA-induced bone loss seen in older women also applies to younger users. (Source: Archives of Pediatrics and Adolescent Medicine, Reuters Health, February 2005.)

Print Friendly, PDF & Email

Dates

Posted On: 8 February, 2005
Modified On: 16 January, 2014

Tags



Created by: myVMC